New warning about drug induced heart attacks has been issued by the U.S. Food and Drug Administration (FDA). This warning concerns a popular antibiotic commonly known as a Z-Pak. Azithromycin, (Zithromax or Zmax), is usually prescribed to kill off an infection. Today, the FDA has issued a warning alerting health care professionals about a potential risk of cardiovascular death in patients prescribed this drug.
The FDA bulletin in part, warns that a Z-Pak may cause:
. . . abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm. Patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias.
The FDA based this bulletin on information reported in the New England Journal of Medicine (NEJM) study that reported an increase in cardiovascular deaths in patients taking a 5-day course of azithromycin (Zithromax) compared to patients treated with other antibiotics or no drug. On May 17, 2012 the FDA issued a statement concerning their awareness of this study.
Additionally the bulletin urges health care professionals to take into consideration the risk of fatal heart rhythms before prescribing this drug to patients who may be at risk of heart attack.
The azithromycin drug labels have been updated by the FDA to strengthen the Warnings and Precautions section with the new information regarding the risk of cardiovascular deaths.
The FDA will continue to update health care professionals and the public with additional information as it becomes available.